New York, 2012

Hail and Damaging Winds in New York, May 16, 2012

May 16, 2012 · NWS ALY · 16 events in 6 counties and zones

This was the first severe weather event of 2012. The combination of an unstable airmass in place over the region, the approach of a strong mid/upper level trough, the presence of a pre-frontal trough, and the passage of cold front set the stage for the development of severe thunderstorms across east central New York.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ALY wrote it up.

This was the first severe weather event of 2012. The combination of an unstable airmass in place over the region, the approach of a strong mid/upper level trough, the presence of a pre-frontal trough, and the passage of cold front set the stage for the development of severe thunderstorms across east central New York.

The pre-frontal trough became diffuse during the afternoon and consolidated with the cold front as it moved through. The convection formed into a broken line from mainly the Capital District north and east. Most of the severe reports were hail. The convection tended to diminish in severity by around 7 pm EDT, as by the time the cold front approached the southeast portion of the local area and the instability decreased. Some additional convection did flare up over southern Berkshires in Massachusetts, eastern Columbia County east central New York, and northern Litchfield County Connecticut as the cold front moved through around 9 to 10 pm EDT, although these storms were not severe.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at May 16, 12:57 PM EST, 1 hour 25 minutes earlier.

Area forecast discussion, May 16, 12:57 PM EST, 1 hour 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
157 PM EDT WED MAY 16 2012

.SYNOPSIS...
A STRONG COLD FRONT AND ITS ASSOCIATED UPPER LEVEL DISTURBANCE
WILL CROSS THE REGION THIS AFTERNOON. HIGH PRESSURE WILL BUILD
INTO THE EASTERN GREAT LAKES THURSDAY...AND BUILD SLOWLY TO THE
EASTERN SEABOARD AT ALL LEVELS OF THE ATMOSPHERE BY THE WEEKEND.
AFTER A BRIEF COOL DOWN THURSDAY...A WARMING TREND WILL SET UP
INTO THE NEW WEEK.

&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 140 PM...SEVERE THUNDERSTORM WATCH NUMBER 280 HAS BEEN
ISSUED FOR THE ENTIRE FORECAST AREA OF EAST CENTRAL NEW YORK AND
ADJACENT WESTERN NEW ENGLAND UNTIL 9 PM.

INSTABILITY IS RAPIDLY BUILDING ACROSS THE AREA...AS EARLIER
STRATUS DECK HAS ERODED AND TOWERING CU NOW FORMING MAINLY OVER
THE HIGHER TERRAIN...ALONG A PRE-FRONTAL TROUGH EAST OF ROME...AND
DIFFERENTIAL HEATING BOUNDARY OVER SOUTHERN VERMONT. EVEN SOME
CONVECTIVE ECHOES NOW SHOWING UP ON RADAR.

SBCAPE VALUES ANALYZED FROM LAPS DATA AT 17Z SHOWING BETWEEN
2000-3000 J/KG ACROSS THE AREA...WHICH IS HIGHER THAN ORIGINALLY
ANTICIPATED. SO...COMBINED WITH THE INCREASING DEEP LAYER SHEAR
THIS AFTERNOON...SUPERCELL STRUCTURES ARE LIKELY AHEAD OF ANY MAIN
LINE OR BROKEN LINES THAT FORM AHEAD OF THE COLD FRONT LATER THIS
AFTERNOON. LARGE HAIL OF 2" IN DIAMETER WILL BE POSSIBLE WITH WIND
GUSTS OVER 70 MPH IN MOST DEVELOPED AND PERSISTENT CELLS/BOWS.

COVERAGE IS EXPECTED TO BE SCATTERED TO NUMEROUS ESPECIALLY ACROSS
CENTRAL AND NORTHERN AREAS. WILL HAVE TO SEE HOW FAR SOUTH AND
EAST CONVECTIVE WILL PROGRESS TOWARDS DARK...BUT OVERALL IT
APPEARS THE THREAT FOR SEVERE WEATHER ENCOMPASSES OUR ENTIRE AREA
ALTHOUGH AT DIFFERENT TIMES. SEVERE CONVECTION SHOULD BE EAST OF
THE ADIRONDACKS AND MOHAWK VALLEY BY AROUND 6 PM...CLEARING THE
REST OF THE AREA BY 8-9 PM.

&&

.SHORT TERM /THURSDAY THROUGH SATURDAY NIGHT/...
GOOD AGREEMENT AMONG THE MDL SUITE (NAM/GFS/GEM) AS 500HPA TROF
EXITS REGION EARLY IN THE DAY THUR...AND SFC HIGH BUILDS ACROSS
THE GRTLKS. BRIEF SURGE OF COOLER AIR PUSHES INTO RGN THU..BUT
TEMPS ARE STILL NR NORMALS. THU NT SFC HIGH IS OVER FCA...AND
UNDER CLR SKIES AND LTS WINDS TEMPS WILL FALL QUICKLY IN COOL DRY
AIR MASS...BUT MID MAY NIGHTS ARE AMONG THE SHORTEST OF THE YEAR
AT UNDER 10 HOURS...AND BY LATE AT NIGHT CI/MI CLOUDS MAY BE
SPILLING OVER EAST SIDE OF 500HPA RIDGE IN WAA MAY ALREADY BE
ARRIVING IN THE FCA. TEMPS WILL FALL INTO 30S AND LOW 40S...AREAS
FROST IN ADIRONDACKS AND S VT.

FRI INTO SUN MASSIVE SHIFT IN UPPER AIR PATTERN OCCURS AS 500HPA
TROF OVER MARITIMES EXISTS...AND 580DM PLUS 500 HPA RIDGE BUILDS TO
OHIO BY SAT...AND BUILDS TO 586DM OVER NY/PA SUN. THROUGH HIS PERIOD
FCA IS IN STRONG WAA...AND MDL SUG SOME PATCHY MID AND HI CLOUDS
AT TIMES...WITH FAIR MS TO PS DAYS AND M CLR/PC NIGHTS. TEMPS
WILL BE SLIGHTLY ABV NORMALS FRI IN 70S...SOARING INTO UPPER 70S
AND LOW 80S FOR THE WEEKEND.

&&

.LONG TERM /SUNDAY THROUGH TUESDAY/...
FORECAST UNCERTAINTY HIGH FOR THE PERIOD. LONGWAVE PATTERN....WILL
HAVE RIDGE OVER EASTERN CONUS WITH A NORTHERN STREAM TROUGH MOVING
ALONG THE UNITED STATES/CANADA BORDER INTO OUR REGION EARLY NEXT
WEEK. IN ADDITION...GUIDANCE DIFFERS ON THE PLACEMENT...TRACK AND
STRENGTH OF A LOW FORMING IN THE WESTERN SUBTROPICAL ATLANTIC. HPC
INDICATES TROPICAL OR SUBTROPICAL DEVELOPMENT DOES NOT SEEM LIKELY.
WILL START OUT PERIOD DRY AND WARM WITH RIDGING AT THE SURFACE AND
ALOFT. INTRODUCED SLIGHT CHANCE POPS MONDAY INCREASING TO CHANCE
POPS BY TUESDAY NIGHT.

&&

.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
SEVERE THUNDERSTORM WATCH #280 IS IN EFFECT UNTIL 9 PM EDT INCLUDES
ALL TAF SITES. STRATUS FINALLY LIFTED AND BURNED OFF. NOW WE ARE
TAPPING THE UNSTABLE AIRMASS ACROSS REGION. A STRONG NEGATIVELY
TILTED MID LEVEL TROUGH APPROACHING. HAVE A PRE-FRONTAL TROUGH
ACROSS AREA WITH A COLD FRONT ACROSS WESTERN NEW YORK. BOTH WILL
MOVE ACROSS REGION THIS AFTERNOON AND EVENING TRIGGERING CONVECTION.
HAVE ADDRESSED THE THREAT FOR CONVECTION AT EACH TAF SITE WITH A TWO
HOUR TEMPO GROUP WITH MVFR CONDITIONS. A PERIOD BRIEF PERIOD IFR
WILL OCCUR WITH ANY CONVECTION.  OTHERWISE VFR CONDITIONS ARE
EXPECTED WITH CLOUD COVER DECREASING TONIGHT. EXPECT SOME DIURNAL
CUMULUS TO DEVELOP ON THURSDAY.

WINDS WILL S-SW IN WARM SECTOR WITH A SHIFT TO W-NW WITH THE PASSAGE
OF THE COLD FRONT.

.OUTLOOK...
THU-SUN...VFR. NO SIG WX.

&&

.FIRE WEATHER...
A COLD FRONT WILL MOVE THROUGH THE REGION TRIGGERING SHOWERS AND
THUNDERSTORMS THIS AFTERNOON. TONIGHT INTO THE WEEKEND HIGH
PRESSURE WILL BUILD INTO THE REGION AT ALL LEVELS OF THE
ATMOSPHERE WITH DRY WEATHER PERSISTING INTO THE NEW WEEK.
AFTER THE RECENT RATHER WET PERIOD THERE SHOULD BE NO FIRE
WEATHER CONCERNS INTO THE NEW WEEK.

&&

.HYDROLOGY...
A QUARTER TO HALF AN INCH OF RAIN IS POSSIBLE TODAY IN SHOWERS WITH
LOCALIZED AMOUNTS OVER AN INCH POSSIBLE IN THUNDERSTORMS. THIS MAY
RESULT IN SOME WITHIN BANK RISES TODAY. OTHERWISE OUR WEATHER
WILL BE DRY THURSDAY INTO THE NEW WEEK WHICH WILL ALLOW RIVERS TO
RECEDE CLOSER TO SEASONAL LEVELS.

FOR DETAILS ON SPECIFIC AREA RIVERS AND LAKES...INCLUDING OBSERVED
AND FORECAST RIVER STAGES AND LAKE ELEVATIONS...PLEASE VISIT THE
ADVANCED HYDROLOGIC PREDICTION SERVICE /AHPS/ GRAPHS ON OUR WEBSITE.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
NY...NONE.
MA...NONE.
VT...NONE.

&&

SYNOPSIS...SNYDER
NEAR TERM...IAA/JPV
SHORT TERM...SNYDER
LONG TERM...IAA
AVIATION...IAA
FIRE WEATHER...SNYDER
HYDROLOGY...SNYDER
Hazardous weather outlook, May 16, 12:43 PM EST, 1 hour 39 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE ALBANY NY
143 PM EDT WED MAY 16 2012

CTZ001-013-MAZ001-025-NYZ039>041-043-047>054-059>061-064>066-083-084-
VTZ015-171215-
NORTHERN LITCHFIELD-SOUTHERN LITCHFIELD-NORTHERN BERKSHIRE-
SOUTHERN BERKSHIRE-SOUTHERN FULTON-MONTGOMERY-NORTHERN SARATOGA-
NORTHERN WASHINGTON-SCHOHARIE-WESTERN SCHENECTADY-
EASTERN SCHENECTADY-SOUTHERN SARATOGA-WESTERN ALBANY-EASTERN ALBANY-
WESTERN RENSSELAER-EASTERN RENSSELAER-EASTERN GREENE-
WESTERN COLUMBIA-EASTERN COLUMBIA-EASTERN ULSTER-WESTERN DUTCHESS-
EASTERN DUTCHESS-SOUTHEAST WARREN-SOUTHERN WASHINGTON-
EASTERN WINDHAM-
143 PM EDT WED MAY 16 2012

...SEVERE THUNDERSTORM WATCH 280 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWESTERN
CONNECTICUT...WESTERN MASSACHUSETTS...THE LAKE GEORGE SARATOGA
REGION...EASTERN MOHAWK VALLEY...NORTHERN CATSKILLS...GREATER
CAPITAL DISTRICT...MID HUDSON VALLEY AND TACONICS OF EAST CENTRAL
NEW YORK AND EXTREME SOUTHEAST VERMONT.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN ACTIVATION HAS BEEN REQUESTED FOR
LITCHFIELD...BERKSHIRE...FULTON...MONTGOMERY...SARATOGA...WASHINGTON...
SCHOHARIE...SCHENECTADY...ALBANY...RENSSELAER...GREENE...COLUMBIA...ULSTER...
DUTCHESS...WARREN...WINDHAM.

NYZ032-033-038-042-058-063-082-VTZ013-014-171215-
NORTHERN HERKIMER-HAMILTON-SOUTHERN HERKIMER-NORTHERN WARREN-
WESTERN GREENE-WESTERN ULSTER-NORTHERN FULTON-BENNINGTON-
WESTERN WINDHAM-
143 PM EDT WED MAY 16 2012

...SEVERE THUNDERSTORM WATCH 280 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SOUTHERN
ADIRONDACKS...WESTERN MOHAWK VALLEY AND CENTRAL AND SOUTHEAST
CATSKILLS OF EAST CENTRAL NEW YORK AND THE SOUTHERN GREEN
MOUNTAINS OF VERMONT.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

FROST IS POSSIBLE LATE THURSDAY NIGHT INTO EARLY FRIDAY MORNING
AS TEMPERATURES ARE EXPECTED TO DROP INTO THE LOW TO MID 30S WITH
SOME UPPER 20S POSSIBLE ACROSS THE WESTERN ADIRONDACKS.

.SPOTTER INFORMATION STATEMENT...

SKYWARN ACTIVATION HAS BEEN REQUESTED FOR HERKIMER...HAMILTON...WARREN...
GREENE...ULSTER...FULTON...BENNINGTON...WINDHAM.

FOR THE LATEST UPDATES...PLEASE VISIT OUR WEBPAGE AT
WWW.WEATHER.GOV/ALBANY

In the hours before

Special weather statement, May 16, 11:03 AM EST, 3 hours 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
1203 PM EDT WED MAY 16 2012

CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066-
082>084-VTZ013>015-162000-
NORTHERN LITCHFIELD-SOUTHERN LITCHFIELD-NORTHERN BERKSHIRE-
SOUTHERN BERKSHIRE-NORTHERN HERKIMER-HAMILTON-SOUTHERN HERKIMER-
SOUTHERN FULTON-MONTGOMERY-NORTHERN SARATOGA-NORTHERN WARREN-
NORTHERN WASHINGTON-SCHOHARIE-WESTERN SCHENECTADY-
EASTERN SCHENECTADY-SOUTHERN SARATOGA-WESTERN ALBANY-
EASTERN ALBANY-WESTERN RENSSELAER-EASTERN RENSSELAER-
WESTERN GREENE-EASTERN GREENE-WESTERN COLUMBIA-EASTERN COLUMBIA-
WESTERN ULSTER-EASTERN ULSTER-WESTERN DUTCHESS-EASTERN DUTCHESS-
NORTHERN FULTON-SOUTHEAST WARREN-SOUTHERN WASHINGTON-BENNINGTON-
WESTERN WINDHAM-EASTERN WINDHAM-
INCLUDING THE CITIES OF...TORRINGTON...OAKVILLE...NEW MILFORD...
TERRYVILLE...PITTSFIELD...NORTH ADAMS...GREAT BARRINGTON...LEE...
LENOX...HOUSATONIC...ATWELL...BIG MOOSE...EAGLE BAY...MCKEEVER...
NOBLEBORO...NORTHWOOD...OLD FORGE...SPECULATOR...ILION...
HERKIMER...LITTLE FALLS...MOHAWK...FRANKFORT...DOLGEVILLE...
GLOVERSVILLE...JOHNSTOWN...AMSTERDAM...WELLSVILLE...
SARATOGA SPRINGS...WARRENSBURG...WHITEHALL...GRANVILLE...
COBLESKILL...MIDDLEBURGH...DELANSON...ESPERANCE...DUANESBURG...
SCHENECTADY...ROTTERDAM...BALLSTON SPA...MECHANICVILLE...
WATERFORD...ALTAMONT...ALBANY...TROY...HOOSICK FALLS...HUNTER...
TANNERSVILLE...WINDHAM...CATSKILL...COXSACKIE...ATHENS...CAIRO...
JEFFERSON HEIGHTS...HUDSON...CHATHAM...SUNDOWN...ELLENVILLE...
WOODSTOCK...WEST HURLEY...KERHONKSON...NAPANOCH...PHOENICIA...
KINGSTON...NEW PALTZ...POUGHKEEPSIE...BEACON...ARLINGTON...
PAWLING...DOVER PLAINS...MILLBROOK...PINE PLAINS...AMENIA...
MILLERTON...NORTHVILLE...MAYFIELD...GLENS FALLS...
WEST GLENS FALLS...HUDSON FALLS...FORT EDWARD...CAMBRIDGE...
GREENWICH...BENNINGTON...JACKSONVILLE...NEWFANE...BRATTLEBORO...
WEST BRATTLEBORO...BELLOWS FALLS
1203 PM EDT WED MAY 16 2012

...SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON INTO THE EVENING
ACROSS EAST CENTRAL NEW YORK AND ADJACENT WESTERN NEW ENGLAND...

THE PASSAGE OF A STRONG COLD FRONT AND UPPER LEVEL DISTURBANCE...
COMBINED WITH MOIST AND UNSTABLE CONDITIONS...WILL RESULT IN
THUNDERSTORM DEVELOPMENT THIS AFTERNOON. STORMS MAY QUICKLY BECOME
SEVERE WITH DAMAGING WINDS AND LARGE HAIL THE MAIN THREATS.
SUPERCELL STRUCTURES ARE POSSIBLE...WHICH CAN RESULT IN HAIL THE
SIZE OF GOLF BALLS AS WELL AS WINDS GUSTS OF GREATER THAN 60 AND
PERHAPS 70 MPH.

THE TIME FRAME FOR WHEN SEVERE THUNDERSTORMS ARE MOST LIKELY WILL
GENERALLY BE BETWEEN 1 PM TO 7 PM. THE THREAT WILL FIRST DEVELOP
ACROSS WESTERN AND CENTRAL AREAS...MIGRATING TO SOUTHERN AND
EASTERN AREAS LATER.

JPV/IAA
Special weather statement, May 16, 12:53 PM EST, 1 hour 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
153 PM EDT WED MAY 16 2012

NYZ033-161830-
HAMILTON NY-
153 PM EDT WED MAY 16 2012

...A STRONG THUNDERSTORM IN

  HAMILTON COUNTY IN EASTERN NEW YORK...

AT 150 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING...AROUND HALF INCH HAIL...WINDS UP
TO 40 MPH...OCCASIONAL CLOUD TO GROUND LIGHTNING...AND HEAVY RAIN.
THIS STORM WAS LOCATED 15 MILES WEST OF LAKE PLEASANT...OR ABOUT 20
MILES SOUTHWEST OF SPECULATOR...AND MOVING NORTHEAST AT 25 MPH.

THE THUNDERSTORM WILL BE NEAR...
6 MILES NORTHWEST OF MOFFITT BEACH CAMPGROUND AND 7 MILES NORTHWEST
OF LAKE PLEASANT BY 220 PM EDT
SPECULATOR AND LEWEY LAKE CAMPGROUND BY 230 PM EDT

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT
WEDNESDAY EVENING FOR NORTHERN CONNECTICUT...WESTERN
MASSACHUSETTS...EASTERN NEW YORK AND SOUTHERN VERMONT.

LAT...LON 4374 7449 4356 7421 4330 7471 4338 7482
TIME...MOT...LOC 1752Z 228DEG 24KT 4342 7469

FRUGIS
Special weather statement, May 16, 1:28 PM EST, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
228 PM EDT WED MAY 16 2012

VTZ014-015-161915-
WESTERN WINDHAM VT-EASTERN WINDHAM VT-
228 PM EDT WED MAY 16 2012

...A STRONG THUNDERSTORM IN

  WINDHAM COUNTY IN SOUTHERN VERMONT...

AT 224 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING UP TO PENNY SIZE HAIL...WINDS UP
TO 45 MPH...OCCASIONAL CLOUD TO GROUND LIGHTNING...AND HEAVY RAIN.
THIS STORM WAS LOCATED 7 MILES SOUTHWEST OF NEWFANE...OR ABOUT 9
MILES SOUTHWEST OF TOWNSHEND...AND MOVING EAST AT 15 MPH.

THE THUNDERSTORM WILL BE NEAR...
NEWFANE AND 7 MILES SOUTH OF TOWNSHEND BY 250 PM EDT
6 MILES NORTH OF BRATTLEBORO BY 255 PM EDT
PUTNEY AND 9 MILES SOUTHWEST OF WESTMINSTER BY 315 PM EDT

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT
WEDNESDAY EVENING FOR SOUTHERN VERMONT.

LAT...LON 4306 7246 4300 7244 4297 7247 4296 7252
      4292 7252 4288 7255 4284 7255 4280 7279
      4296 7291 4317 7246 4311 7242 4311 7243
      4308 7243
TIME...MOT...LOC 1828Z 254DEG 12KT 4292 7273

FRUGIS
Special weather statement, May 16, 1:41 PM EST, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
241 PM EDT WED MAY 16 2012

NYZ042-083-161915-
NORTHERN WARREN NY-SOUTHEAST WARREN NY-
241 PM EDT WED MAY 16 2012

...A STRONG THUNDERSTORM IN

  WARREN COUNTY IN EAST CENTRAL NEW YORK...

AT 237 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING...AROUND HALF INCH HAIL...WINDS UP
TO 45 MPH...FREQUENT LIGHTNING...AND HEAVY RAIN.  THIS STORM WAS
LOCATED 7 MILES WEST OF JOHNSBURG...OR ABOUT 14 MILES EAST OF
SPECULATOR...AND MOVING EAST AT 35 MPH.

THE THUNDERSTORM WILL BE NEAR...
JOHNSBURG AND NORTH CREEK BY 250 PM EDT
CHESTERTOWN BY 300 PM EDT
6 MILES SOUTH OF EAGLE POINT CAMPGROUND AND 7 MILES SOUTH OF SCHROON
MANOR PUBLIC CAMPGROUND BY 305 PM EDT
8 MILES NORTH OF BOLTON LANDING BY 310 PM EDT

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT
WEDNESDAY EVENING FOR NORTHERN CONNECTICUT...WESTERN
MASSACHUSETTS...EASTERN NEW YORK AND SOUTHERN VERMONT.

LAT...LON 4369 7356 4345 7366 4340 7415 4369 7420
      4376 7403 4375 7400 4378 7373
TIME...MOT...LOC 1840Z 256DEG 31KT 4361 7406

FRUGIS
Special weather statement, May 16, 2:12 PM EST, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
312 PM EDT WED MAY 16 2012

NYZ038-161945-
SOUTHERN HERKIMER NY-
312 PM EDT WED MAY 16 2012

...A STRONG THUNDERSTORM IN

  HERKIMER COUNTY IN EASTERN NEW YORK...

AT 307 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...WINDS UP TO 50
MPH...FREQUENT LIGHTNING...AND HEAVY RAIN.  THIS STORM WAS LOCATED
NEAR FRANKFORT...OR ABOUT 6 MILES WEST OF ILION...AND MOVING EAST AT
30 MPH.

THE THUNDERSTORM WILL BE NEAR...
ILION AND MOHAWK BY 320 PM EDT
HERKIMER...7 MILES NORTH OF JORDANVILLE AND 8 MILES SOUTH OF
MIDDLEVILLE BY 325 PM EDT
LITTLE FALLS BY 335 PM EDT

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT
WEDNESDAY EVENING FOR NORTHERN CONNECTICUT AND WESTERN MASSACHUSETTS
AND EASTERN NEW YORK AND SOUTHERN VERMONT.

LAT...LON 4308 7519 4312 7516 4324 7484 4290 7475
      4291 7521 4292 7522 4300 7522 4306 7522
TIME...MOT...LOC 1912Z 265DEG 28KT 4301 7511

FRUGIS

The radar

The Albany radar (KENX), 93 km away, was scanning. The volume nearest the first event began at 19:20 UTC.

Open the radar archive at this moment

Event by event

14 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Herkimer

When
May 16, 2:22 PM EST to 2:25 PM EST
Where
Herkimer County, 0.86 mi SE of East Frankfort
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
43.010, -75.040

Quarter size (measured) hail was reported during a thunderstorm in Ilion.

Hail, Herkimer

When
May 16, 2:30 PM EST to 2:32 PM EST
Where
Herkimer County, 0.86 mi NE of Mohawk
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
43.030, -74.990

Quarter size (measured) hail was reported during a thunderstorm in Herkimer.

Hail, Warren

When
May 16, 2:30 PM EST to 2:32 PM EST
Where
Warren County, 0.93 mi NE of Lake Vanare
Measured
1.5 in hail
Reported by
SHAVE Project
Coordinates
43.379, -73.806

Ping-pong ball size (measured) hail was reported during a thunderstorm about 4 miles north-northeast of Lake Luzerne.

Thunderstorm Wind, Warren

When
May 16, 3:18 PM EST
Where
Warren County, 1 mi NE of Glens Falls
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
43.330, -73.636

Trees and wires were reported down due to strong thunderstorm winds about 1 mile northeast of Glens Falls.

Hail, Saratoga

When
May 16, 3:42 PM EST to 3:44 PM EST
Where
Saratoga County, 0.46 mi W of Kings Station
Measured
1 in hail
Reported by
SHAVE Project
Coordinates
43.149, -73.779

Quarter size hail was reported during a thunderstorm about 4 miles north Saratoga Springs.

Hail, Saratoga

When
May 16, 4:04 PM EST to 4:07 PM EST
Where
Saratoga County, 1.06 mi E of Gansevoort
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
43.199, -73.649

Quarter size (measured) hail was reported during a thunderstorm in Ganesvoort. The hail covered the ground.

Hail, Saratoga

When
May 16, 4:15 PM EST to 4:17 PM EST
Where
Saratoga County, 0.59 mi SSW of Northumberland
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
43.122, -73.602

Nickel size (measured) hail was reported during a thunderstorm near Northcumberland. The hail covered the ground.

Thunderstorm Wind, Washington

When
May 16, 4:25 PM EST
Where
Washington County, 1.41 mi ESE of North Greenwich
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
43.164, -73.473

Trees and wires were reported down to strong thunderstorm winds about 4 miles north of Greenwich.

Hail, Washington

When
May 16, 4:35 PM EST to 4:37 PM EST
Where
Washington County, 1.39 mi N of Greenwich Jct
Measured
0.75 in hail
Reported by
SHAVE Project
Coordinates
43.170, -73.368

Penny size (measured) hail was reported during a thunderstorm just west of Salem.

Hail, Washington

When
May 16, 4:40 PM EST to 4:42 PM EST
Where
Washington County, 1.18 mi NNE of Salem
Measured
1 in hail
Reported by
SHAVE Project
Coordinates
43.197, -73.324

Quarter size hail was reported during a thunderstorm just north of Salem.

Hail, Saratoga

When
May 16, 4:45 PM EST to 4:47 PM EST
Where
Saratoga County, 2.1 mi NW of Grays Corners
Measured
1 in hail
Reported by
NWS Employee
Coordinates
42.843, -73.777

Quarter size (measured) hail was reported during a thunderstorm in Clifton Park.

Hail, Schenectady

When
May 16, 4:46 PM EST to 4:48 PM EST
Where
Schenectady County, 1.53 mi W of Niskayuna
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.779, -73.860

Quarter size (measured) hail was reported during a thunderstorm in Niskayuna.

Hail, Schenectady

When
May 16, 4:46 PM EST to 4:48 PM EST
Where
Schenectady County, 1.24 mi NW of Niskayuna
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.793, -73.847

Quarter size (measured) hail was reported during a thunderstorm in Niskayuna.

Hail, Albany

When
May 16, 4:50 PM EST to 4:52 PM EST
Where
Albany County, 0.41 mi NNW of Boght Corners
Measured
1 in hail
Reported by
NWS Employee
Coordinates
42.785, -73.754

Quarter size (measured) hail was reported during a thunderstorm in Boght Corners.

Hail, Saratoga

When
May 16, 4:55 PM EST to 4:57 PM EST
Where
Saratoga County, 1.4 mi N of Grays Corners
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.840, -73.749

Quarter size (measured) hail was reported during a thunderstorm in Clifton Park.

Hail, Saratoga

When
May 16, 4:55 PM EST to 4:58 PM EST
Where
Saratoga County, 2.07 mi S of Clifton Park
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
42.850, -73.770

Ping-pong ball size (measured) hail was reported during a thunderstorm in Clifton Park. Hail covered the ground.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2012Every state in 2012This day in weather historyWarnings in New York, May 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 372924, 372925, 372934, 372939, 372952, 372981, 372986, 372945, 376369, 376386, 376374, 376378, 376380, 376382, 376383, 376384.